- Health and Science
- The Free Program
- McDougall Newsletter
- Success Stories
- Search »
Join Dr. McDougall along with fellow McDougallers in lively discussions and share your opinions.
Hans89 wrote:Hello all,
could anyone help me find out what could be the cause of the following problem: If I am strict about eating McDougall style, I feel very good for some time, but then I encounter the following problems:
- thinking becomes very hard
- I feel spaced out
- I become very tired all the time, could sleep all day
- my digestive capacity lowers, i.e. I can digest less food
- my hands become cold and I feel cold overall
- I become very weak, i.e. walking up stairs becomes a challenge
In order to overcome this, I need to eat something that is high in EFAs, like sardines etc. Have other people had similar problems? Have they overcome them and how?
Thanks a lot in advance for your help
pinkrose wrote:First, have you recently reduced or eliminated caffeine?
Second, are you eating enough??? If you are not taking your time to eat big meals of veggies with plenty of STARCHES 3-5x/day, you are probably not eating enough. This is a common problem for newbies.
Your body is probably also adjusting to your new high fiber diet. Give it some time. Chew your food thoroughly and be patient.
Coldness may be related to the lower caloric intake. I am quite familiar with this. It bothers me in the winter but it is not bad in the summer!
I would not recommend ANY animal products to alleviate your symptoms. If the sardines make you feel better, it may be because you simply were not getting enough fuel without them!
Enjoy your starches and keep us posted!
pinkrose wrote:OK, Hans, would you describe your exercise program?
Hans89 wrote:Thanks, lfwfv (not sure how to pronounce your name )
lfwfv wrote:Hans89 wrote:Thanks, lfwfv (not sure how to pronounce your name )
Lfwfv stands for low fat whole food vegan
If the measurements of grain etc. are indeed dry, you are probably getting in excess of 200 calories per day, which is likely enough, but might not be if you exercise a great deal.
Juice and lemonade may add calories, but the calories are burned off quickly and won't lead to a feeling of satiety or long-term energy/sustenance.
Yes, I mean eat more whole grain breads, dried products (like popcorn, rice cakes etc. as they fill provide calories without adding a lot of bulk), and possibly some dried fruit. Dr. McDougall and Jeff allow around 1-2oz of nuts/seeds per day if you have no health problems and are at a healthy weight.
Fish products and oil are not recommended on this program.
shell-belle wrote:Hans-maybe you need some B12. since we went vegan --over a year ago-- I read about vegans needing to take vitamin b12. so we were taking sublingual B 12. but recently i found out that the b12 we were taking was the inferior form ==cyanocobalamin.. so we switched to the superior form--the type that nourishes the brain [ the methylcobalamin type ] a few weeks ago i looked into vit b 12 shots because i started reading all this stuff about how low B 12
can affect memory & the brain...and energy levels. i read that B12 can be lowered or depleted by stress and alcohol. I read that seniors who are forgetful & who fall can have low B12.
we haven't fallen [ yet ]- but we were forgetting things! i also have read that even if you are not vegan
or vegetarian you can become low or deficient in B 12 due to absorbtion problems. I read that like 40% of
people over age 60 have low B12. Then i saw that our local Sprouts health food store offers B12 shots given by a woman naturopath on Saturdays.
we have each gotten a B12 shot the last 3 Saturdays.
now we'll get one a month for about 3 months. we really do feel better --we feel mentally clearer and we have just a feeling of greater well being. I highly recommend them.
You can't overdose-the liver stores B12 but when it can not store more B12, it just gets excreted in the urine.
ETeSelle wrote:You don't need to take shots--just take a sub-lingual B12 tablet a few times a week. Choose those made w/ methylcobalamin, not cyanocobalamin.